Oklahoma, 2008

Winter Storm in Oklahoma, December 15 to 16, 2008

December 15 to 16, 2008 · NWS SHV · 1 event in 1 county or zone

A shallow but very cold artic airmass spilled southward into the Southern Plains into the Lower Mississippi Valley. This airmass resulted in surface temperatures hovering near to slightly below freezing across McCurtain County, Oklahoma.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A shallow but very cold artic airmass spilled southward into the Southern Plains into the Lower Mississippi Valley. This airmass resulted in surface temperatures hovering near to slightly below freezing across McCurtain County, Oklahoma. A warm...moist airmass overran this shallow, colder air near the surface with light rain developing across the county. The light rain became freezing rain across much of the county with ice accumulations near one quarter of an inch reported across portions of McCurtain County, Oklahoma. The ice collected on trees and power lines as well as elevated bridges and overpasses. There were no power disruptions but several accidents were reported across the county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Dec 15, 11:07 AM CST, 3 hours 38 minutes earlier.

Area forecast discussion, Dec 15, 11:07 AM CST, 3 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
1107 AM CST MON DEC 15 2008

.DISCUSSION...
ALREADY GETTING REPORTS OF LIGHT FREEZING RAIN...MAINLY ALONG AND
NORTH OF THE I-30 CORRIDOR THIS MORNING SO WENT WITH A WINTER
WEATHER ADVISORY FOR THE REMAINDER OF THE DAY...MAINLY ALONG AND
NORTH OF A LINE FROM TYLER AND LONGVIEW TEXAS TO TEXARKANA AND
HOPE ARKANSAS. TYLER/LONGVIEW AND VICINITY SOUTH OF THE I-30
CORRIDOR CURRENTLY JUST ABOVE FREEZING BUT IT WAS JUST TOO CLOSE
A CALL NOT TO PUT THEM IN THE ADVISORY GIVEN THE COLD AIR
ADVECTION IN PLACE AS WELL AS THE TEMPERATURE/DEWPOINT SPREADS
JUST UPSTREAM OF NE TX WHICH COULD LEAD TO SOME WET-BULBING OF THE
TEMPERATURE. AMOUNTS IF ANY SHOULD BE LIGHT...WHICH MAY CAUSE SOME
TRAVEL PROBLEMS THROUGH THE DAY ON BRIDGES AND OVERPASSES.

THE BIGGER HEADACHE WILL BE TONIGHT WITH TEMPERATURES EXPECTED TO
DROP TO NEAR FREEZING OR COLDER JUST ABOUT EVERYWHERE WITH LIGHT
RAIN OVERSPREADING THE REGION IN GOOD ISENTROPIC LIFT PATTERN OVER
TOP THIS COLD LOW LEVEL AIRMASS. WILL ADJUST THIS PORTION OF THE
FORECAST IN THE AFTERNOON PACKAGE AND DISCUSS ANY POSSIBLE
UPGRADES OF OUR CURRENT ADVISORY TO A WARNING WITH THE 400 PM
PACKAGE.

UPDATED ZFP...WSW ALREADY SENT...13.

&&

.AVIATION...
COLD FRONT HAS MOVED THROUGH MOST ALL OF THE TAF SITES...SHIFTING
THE WINDS TO THE NORTH AT 10 TO 20 KTS. MOISTURE IS BEGINNING TO
OVERRUN THE MOISTURE CAUSING SCATTERED SHOWERS TO DEVELOP OVER THE
AREAS. CIGS WILL BE MOSTLY MVFR TODAY...BUT SOME CASES OF IFR CIGS
MAY CONTINUE THROUGH THIS AFTERNOON AND TONIGHT. BRIEF MVFR VSBYS
WILL CONTINUE IN RAIN AND FOG AREAS THROUGH THE AFTERNOON AND
TONIGHT. /03/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  43  30  42  41  54 /  30  50  50  40  30
MLU  51  30  45  43  53 /  50  40  40  40  30
DEQ  32  29  36  35  48 /  30  40  40  40  30
TXK  37  28  39  38  51 /  30  50  50  40  30
ELD  41  29  42  41  50 /  50  50  50  40  30
TYR  33  30  39  38  56 /  30  50  50  40  30
GGG  36  30  40  39  55 /  30  50  50  40  30
LFK  41  33  43  42  60 /  30  50  50  40  30

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...WINTER WEATHER ADVISORY FROM 9 PM THIS EVENING TO 12 PM CST
     TUESDAY FOR THE FOLLOWING ZONES: ARZ061-071>073.

     WINTER WEATHER ADVISORY UNTIL 12 PM CST TUESDAY FOR THE
     FOLLOWING ZONES: ARZ050-051-059-060-070.

LA...WINTER WEATHER ADVISORY FROM 9 PM THIS EVENING TO 12 PM CST
     TUESDAY FOR THE FOLLOWING ZONES: LAZ001>006-010>012.

OK...WINTER WEATHER ADVISORY UNTIL 12 PM CST TUESDAY FOR THE
     FOLLOWING ZONES: OKZ077.

TX...WINTER WEATHER ADVISORY FROM 9 PM THIS EVENING TO 12 PM CST
     TUESDAY FOR THE FOLLOWING ZONES: TXZ138-149>153-165.

     WINTER WEATHER ADVISORY UNTIL 12 PM CST TUESDAY FOR THE
     FOLLOWING ZONES: TXZ096-097-108>112-124>126-136-137.

&&

13/04
Hazardous weather outlook, Dec 15, 12:00 PM CST, 2 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1200 PM CST MON DEC 15 2008

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-161200-
ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE-
CLAIBORNE-COLUMBIA-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-HEMPSTEAD-
HOWARD-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-LITTLE RIVER-MARION-
MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NATCHITOCHES-NEVADA-OUACHITA-
PANOLA-RED RIVER LA-RED RIVER TX-RUSK-SABINE LA-SABINE TX-
SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION AR-UNION LA-UPSHUR-
WEBSTER-WINN-WOOD-
1200 PM CST MON DEC 15 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA...
SOUTHWEST ARKANSAS...NORTHEAST TEXAS AND FOR NORTHWEST AND NORTH
CENTRAL LOUISIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

AN ICE STORM WILL BEGIN MATERIALIZING ACROSS THE FOUR STATE REGION
THIS EVENING INTO THE OVERNIGHT HOURS. A STRONG COLD FRONT HAS
PROVIDED THE COLD AIR AT THE SURFACE WITH OVERRUNNING RAINFALL
EXPECTED TO DEVELOP THIS AFTERNOON INTO TONIGHT ACROSS THE REGION.
AFTER SUNSET...TEMPERATURES WILL LIKELY FALL NEAR TO BELOW
FREEZING...ESPECIALLY ACROSS NORTHEAST TEXAS...SOUTHEAST
OKLAHOMA...SOUTHWEST ARKANSAS AND NORTHWEST LOUISIANA. ONCE
TEMPERATURES FALL BELOW FREEZING...RAIN WILL BECOME FREEZING RAIN
ACROSS THE REGION WITH TREACHEROUS DRIVING CONDITIONS LIKELY THE
RESULT. BRIDGES AND OVERPASSES WILL BE THE FIRST TO FREEZE OVER
ALONG WITH OTHER ELEVATED OBJECTS. MOTORISTS ARE ADVISED TO USE
EXTREME CAUTION AS WE TRANSITION INTO THE EVENING AND OVERNIGHT
HOURS FOR THIS POSSIBILITY OF A DEVELOPING ICE STORM ACROSS THE FOUR
STATE REGION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

COLD ARCTIC AIR WILL REMAIN OVER THE FOUR STATE REGION INTO
MID WEEK WITH MOISTURE RIDING OVER THE SYSTEM RESULTING IN
RAIN. FREEZING TEMPERATURES WILL RESULT IN WINTER WEATHER
FOR MUCH OF THE AREA EARLY TUESDAY MORNING UNTIL THE
TEMPERATURES WARM ABOVE FREEZING. ACCUMULATIONS WILL BE LIGHT IN
TREES...ON POWER LINES...AND ELEVATED SURFACES. A WARM FRONT IS
EXPECTED TO LIFT BACK ACROSS THE REGION LATER IN THE WEEK BUT THIS
FRONT WILL BECOME NEARLY STATIONARY WITH MAINLY RAIN AND ISOLATED
THUNDERSTORMS ON THURSDAY. A COLD FRONT WILL RETURN ON FRIDAY
BUT NOT EXPECTED TO RETURN FREEZING TEMPERATURES. ANOTHER COLD
ARCTIC AIRMASS LOOKS TO RETURN DURING THE LATE WEEKEND AND
INTO THE EARLY PART OF THE CHRISTMAS WEEK WITH SUB FREEZING
TEMPERATURES RETURNING ALONG WITH POSSIBLE WINTER PRECIPITATION.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT OFFICIALS WILL NOT BE NEEDED FOR
SEVERE WEATHER OPERATIONS...HOWEVER POSSIBLE FREEZING RAIN
OCCURRENCE MAY REQUIRE ATTENTION.

13

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter storm. Local standard time, as filed.

Winter Storm, McCurtain

When
December 15, 2:45 PM CST to December 16, 12:00 PM CST
Where
McCurtain forecast zone
Reported by
Park/Forest Service
Coordinates
34.115, -94.771 (the zone’s center; the record gives no point)

Light freezing rain accumulations near one quarter of an inch was reported in Idabel, Oklahoma the afternoon of December 15th. The ice coated elevated bridges and overpasses in the city along with trees and power lines. There were no reported disruptions in power reported but several vehicle accidents were reported across the county from ice covererd bridges.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2008Every state in 2008This day in weather historyWarnings in Oklahoma, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 139764.